Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

August 15, 2021Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 15, 2021, 6:26 PM CDT for Clarke County, Wilcox County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 6:26 PM CDT (23:26 UTC)
Expired
Aug 15, 2021, 7:15 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

Counties Clarke County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 146 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS84 KMOB 152326
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
626 PM CDT Sun Aug 15 2021
 
ALZ053>055-160015-
Clarke AL-Wilcox AL-Monroe AL-
626 PM CDT Sun Aug 15 2021

...A cluster of strong thunderstorms will impact portions of north 
central Monroe, northeastern Clarke and southwestern Wilcox Counties 
through 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Whatley, or 11 miles east of Grove Hill, moving north
at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Thomasville, Grove Hill, Whatley, Pine Hill, Fulton and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8729 3154 8745 3158 8784 3199 8789
      3199 8767 3200 8767
TIME...MOT...LOC 2326Z 200DEG 7KT 3166 8759 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 15, 4:35 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 15, 4:35 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
435 PM CDT Sun Aug 15 2021

.NEAR TERM UPDATE /Now Through Monday/...Weak upper level trough
over the northern Gulf of Mexico continues to disintegrate and
shift northwest as Tropical Storm Fred maneuvers around the
western periphery of the mid to upper level subtropical ridge
draped across the southwestern Atlantic.

For today, increasing shower and thunderstorm activity, generally
scattered to numerous coverage, is expected as we head into the
afternoon and evening hours in association with the weakening
upper level low, and increasing flux of moisture associated with
Fred. We can already see evidence of this activity shifting
northwest this morning over the marine areas and just beginning to
develop across coastal counties of AL/FL. Most of the activity
today should remain below severe limits, although with ample water
loading and within storm clusters/mergers, similar to yesterday
some gusty winds and heavy rainfall can be expected. PWATs will
generally become 2 to 2.2 inches, fostering heavy rainfall
potential in thunderstorms. SBCAPE/MLCAPE values will remain
similar to yesterday, peaking in the 1,500 to 2,000j/kg range.
DCAPE values will have decreased some owing to the moistening
atmospheric profile, but still maintain a general 500 to 800j/kg.
Heading into tonight, best shower and thunderstorm coverage will
remain over southwestern AL into southeastern MS, and along and
south of the immediate coast of AL/FL. Some heavier rainfall can
be expected with these, particularly nearer the coast as Fred
starts to enter the picture with its outer rainbands. Fred is
discussed more below for tomorrows weather, along with the
expected hazards/impacts to the region. Forecast highs today will
reach the upper 80's and lower 90's, with middle to upper 80's
Monday. Lows tonight will be in the lower to middle 70's.

Our main feature of interest is Tropical Storm Fred. Fred was a
remnant low last night into early this morning, but has since
redeveloped its low level center. This is both evident via
hurricane hunter reconnaissance data and visible satellite imagery
this morning. Given the low level center reformed north and east
of the previous estimated position, the forecast path of Fred has
shifted to the east. This will limit greatest impacts along and
southeast of the I-65 corridor, and the immediate coast of AL into
the marine zones. Fred will bring multiple hazards to the region
Monday, each detailed below.

Flash flooding: A localized flash flood threat is setting up along
and to the north/east of the path of Fred. This appears most
likely to set up along and southeast of the I-65 corridor, with a
moderate threat for flash flooding across Okaloosa, Covington, and
Crenshaw counties. It is across the FL panhandle into our far
southeastern AL counties that we presently have a flash flood
watch for starting overnight tonight.

Coastal and Marine Hazards: A high surf warning remains in effect
across our coastal FL panhandle counties for large breaking waves
of 10 to 15ft, whereas a high surf advisory is in place for
coastal Mobile and coastal Baldwin counties for large breaking
waves of 5 to 8 feet. Both of these are in effect beginning at
7pm this evening, and the High Surf Advisory will transition to
a High Surf Warning for the western Florida panhandle beaches
starting at 1 pm Monday.

A coastal flood advisory is in place for coastal counties of AL/FL
panhandle beginning at 7pm for minor inundation of low
lying/favored spots along the immediate coast. Additionally, a
high risk of rip currents is in place starting this evening.

A tropical storm warning was put into place for the eastern marine
zones out 60 nm and for Santa Rosa and Okaloosa counties
Florida. A tropical storm watch remains in place across Escambia
county Florida, and, Escambia and Covington counties in Alabama.
In the watch areas, winds of 35 to 45mph are possible beginning
Monday depending on the path of Fred, while in the warning area
these conditions look for likely due to the closer proximity to
the anticipated path of Fred.

Tornadoes: To the right and ahead of the path of Fred, isolated
tornadoes can not be ruled out with the outer rain bands of Fred.
This threat should be limited to the FL panhandle and south-
central AL, but is once again contingent on the path of Fred.

Summary: Tropical Storm Fred is a rapidly evolving situation, and
changes in the forecast path and intensity can result in large changes
in the forecast. We will likely have a better idea this afternoon
on Fred's ultimate path now that we have a better defined low
level center, and should see less shifts in the forecast track as
we move forward. These types of systems are always a headache, and
further updates will continue to be posted as Fred approaches the
northern Gulf coast. MM/25

&&

.SHORT TERM /Monday Night Through Wednesday Night/...Per the
latest track from the National Hurricane Center for Tropical Storm
Fred, the system is expected to make landfall early Monday evening
over the western Florida panhandle then steadily weaken through
Tuesday while moving northward across Alabama. As noted in the
NEAR TERM section, a Flash Flood Watch will remain in effect
through Tuesday for Santa Rosa and Okaloosa counties in the
western Florida panhandle and also for Covington and Crenshaw
counties. Rainfall totals (through Tuesday) will be 3 to 6 inches
over Santa Rosa and Okaloosa counties with amounts of 2 to 4
inches in Covington and Crenshaw counties. Rainfall totals taper
off quickly further west to around a quarter inch or so. A Coastal
Flood Advisory remains in effect until 1 pm Tuesday for the
western Florida panhandle with minor coastal flooding issues
expected. A High Risk of Rip currents will be in effect through
late Tuesday night, after which a moderate risk will be in effect.
A High Surf Warning will be in effect for the western Florida
panhandle beach areas from 1 pm Monday through late Monday night,
while otherwise a High Surf Advisory will be in effect for the
entire coast through Monday night. May see some potential for
isolated tornadoes Monday night especially over Okaloosa county
and possibly Covington county, with much less potential further to
the west. The remnants of Fred continue to move well inland
Tuesday night, with ridging and high pressure aloft beginning to
build into the area from the western Atlantic. Moving forward TS
Grace begins to enter the southeast Gulf on Wednesday night, with
the ridging becoming more expansive over the southeast CONUS.
There is still some uncertainty as to where Grace will end up once
in the Gulf; however, as of now, guidance still suggests that the
ridging over the southeast will be strong enough to keep Grace at
bay with it tracking towards the western Gulf late in the
extended. /29 MM/25 JEH/88

&&

.EXTENDED TERM /Thursday Through Sunday/...Grace continues to
west track across the central Gulf through Friday, with flow aloft
over our region transitioning from southwest to more northwest
during this time. By Sunday, there is some slight differences in
model guidance, however, a general consensus has Grace moving into
the western Gulf and flow aloft becoming more east-northeast over
our area. At the surface, ridging begins to nose into the region
from the east as high pressure over the Atlantic gradually moves
into the eastern Gulf through the period. With this low-level flow
remains onshore through the period helping to maintain moisture
across the area even with the increasing subsidence aloft.

Based on the aforementioned pattern, convection is expected to
generally follow the typical land/sea breeze cycle (coverage
offshore overnight/early morning, transitioning inland during the
afternoon) through the period. Through Friday, given deep-layer
moisture return still present during this time, PWATs still remain
on the higher side (1.9-2.1 inches). With this, expecting scattered
to locally numerous coverage of showers and storms during this time.
Coverage diminishes slightly on Saturday and Sunday as PWATs
decrease to around 1.6-1.8 inches with more scattered to isolated
coverage currently expected. As far as temps are concerned through
the period, highs are expected to range in the upper 80s to low 90s
through the period. Lows are expected to be in the low to mid 70s
inland with upper 70s to low 80s along the immediate coast. JEH/88

&&

.MARINE...Based on the latest track from the National Hurricane
Center for Tropical Storm Fred, we have cancelled the Tropical
Storm Watch for the Alabama coastal waters and replaced this with
a Small Craft Advisory which will be in effect beginning this
evening and running until early Monday evening into Monday night,
when winds and seas subside. A Tropical Storm Warning is otherwise
in effect for the western Florida coastal waters out 60 nm. Fred
is expected to make landfall along the western Florida panhandle
early Monday evening then continue further inland and weaken. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Tuesday afternoon for ALZ058-060.

     Coastal Flood Advisory until 1 PM CDT Tuesday for ALZ265-266.

     Tropical Storm Watch for ALZ060.

     High Rip Current Risk through late Tuesday night for ALZ265-266.

     High Surf Advisory until 6 AM CDT Tuesday for ALZ265-266.

FL...Flash Flood Watch through Tuesday afternoon for FLZ203>206.

     Coastal Flood Advisory until 1 PM CDT Tuesday for FLZ202-204-206.

     Tropical Storm Watch for FLZ201>204.

     High Rip Current Risk through late Tuesday night for FLZ202-204-
     206.

     High Surf Advisory until 1 PM CDT Monday for FLZ202-204-206.

     High Surf Warning from 1 PM Monday to 6 AM CDT Tuesday for
     FLZ202-204-206.

     Tropical Storm Warning for FLZ205-206.

MS...None.
GM...Tropical Storm Watch for GMZ634.

     Tropical Storm Warning for GMZ635-636-655-675.

     Small Craft Advisory from 1 AM to 7 PM CDT Monday for GMZ630>633.

     Small Craft Advisory until 7 AM CDT Tuesday for GMZ650-670.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 15, 3:16 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
316 PM CDT Sun Aug 15 2021

MSZ075-078-152100-
Stone MS-Perry MS-
316 PM CDT Sun Aug 15 2021

...Strong thunderstorms will impact portions of southwestern Perry
and Stone Counties through 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Wiggins to Perkinston to
14 miles north of Kiln. Movement was north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3083 8934 3091 8924 3091 8914 3099 8914
      3101 8912 3092 8888 3069 8910 3068 8913
      3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 2015Z 193DEG 5KT 3096 8901 3076 8914 3062 8938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 15, 3:26 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Mobile AL
326 PM CDT Sun Aug 15 2021

FLZ203>205-152115-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
326 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of west central
Okaloosa and southeastern Santa Rosa Counties through 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Navarre, or 11 miles east of Bagdad, moving west
at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Milton, Bagdad, Pea Ridge and Point Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3044 8691 3050 8701 3051 8702 3053 8700
      3052 8700 3052 8699 3055 8700 3058 8698
      3060 8702 3057 8700 3054 8704 3045 8707
      3045 8710 3051 8709 3055 8712 3055 8714
      3070 8711 3062 8674 3045 8678
TIME...MOT...LOC 2026Z 098DEG 17KT 3054 8685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 15, 3:53 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
353 PM CDT Sun Aug 15 2021

ALZ261-MSZ079-152145-
Mobile Inland AL-George MS-
353 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern Mobile
and northeastern George Counties through 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Wilmer, or 14 miles west of Saraland, moving west
at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chunchula, Gulfcrest and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8846 3100 8843 3101 8842 3101 8812
      3083 8817 3080 8834 3080 8841 3078 8841
      3077 8847
TIME...MOT...LOC 2053Z 087DEG 10KT 3089 8831

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Local storm report, Aug 15, 4:15 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     MARINE TSTM WIND 1 NE BROOKLEY FIELD     30.65N 88.06W
08/15/2021  E39 MPH          MOBILE             AL   MESONET

            MESONET SITE MCGA1 RECORDED A MAX GUST OF
            34KT (39MPH).

&&

JEH
Special weather statement, Aug 15, 5:50 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
550 PM CDT Sun Aug 15 2021

ALZ052-053-055-262-152330-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-
550 PM CDT Sun Aug 15 2021

...A cluster of strong thunderstorm will impact portions of
southwestern Monroe, north central Baldwin, east central Washington
and central Clarke Counties through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Jackson, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Leroy and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 8750 3124 8761 3124 8767 3121 8793
      3165 8802
TIME...MOT...LOC 2250Z 186DEG 17KT 3142 8777

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 15, 6:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
626 PM CDT Sun Aug 15 2021

ALZ053>055-160015-
Clarke AL-Wilcox AL-Monroe AL-
626 PM CDT Sun Aug 15 2021

...A cluster of strong thunderstorms will impact portions of north
central Monroe, northeastern Clarke and southwestern Wilcox Counties
through 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Whatley, or 11 miles east of Grove Hill, moving north
at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Grove Hill, Whatley, Pine Hill, Fulton and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8729 3154 8745 3158 8784 3199 8789
      3199 8767 3200 8767
TIME...MOT...LOC 2326Z 200DEG 7KT 3166 8759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:03 PM CDTSpecial Marine WarningMOB87 min
Aug 14, 8:01 PM CDTSpecial Weather StatementMOBButler44 min
Aug 15, 2:54 AM CDTFlash Flood WatchMOBCovington, Crenshaw36 hr
Aug 15, 5:18 AM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile41 hr
Aug 15, 10:17 AM CDTTropical Storm WarningMOBCovington36 hr
Aug 15, 10:48 AM CDTSmall Craft AdvisoryMOB35 hr
Aug 15, 1:30 PM CDTSpecial Marine WarningMOB60 min
Aug 15, 1:55 PM CDTSpecial Weather StatementMOBClarke50 min
Aug 15, 2:49 PM CDTSpecial Marine WarningMOB31 min
Aug 15, 3:53 PM CDTSpecial Weather StatementMOBMobile52 min
Aug 15, 5:50 PM CDTSpecial Weather StatementMOBClarke40 min
Aug 15, 6:32 PM CDTAreal Flood AdvisoryMOBClarke, Monroe3 hr
Aug 15, 5:18 AM CDTHigh Surf WarningMOBEscambia, Okaloosa, Santa Rosa35 hr
Aug 15, 2:37 PM CDTSpecial Weather StatementMOBOkaloosa38 min
Aug 15, 3:26 PM CDTSpecial Weather StatementMOBSanta Rosa49 min
Aug 15, 3:00 PM CDTSpecial Weather StatementMOBGreene, Perry45 min
Aug 15, 3:16 PM CDTSpecial Weather StatementMOBStone44 min
Aug 15, 3:57 PM CDTAreal Flood AdvisoryMOBPerry, Stone3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.